• Users Online: 521
  • Home
  • Print this page
  • Email this page
Home Current issue Ahead of print Search About us Abstracting and Indexing Editorial board Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
PHOTO ESSAY
Year : 2019  |  Volume : 14  |  Issue : 2  |  Page : 226-228

Retinal detachment in a patient with hydroxychloroquine toxicity


Bucks-Mont Eye Associates, Sellersville, PA, United States, USA

Date of Submission07-Dec-2017
Date of Acceptance13-Jul-2018
Date of Web Publication19-Apr-2019

Correspondence Address:
Leo Santamarina
711 Lawn Ave Bldg 3, Bucks-Mont Eye Associates, Sellersville, PA 18960
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jovr.jovr_263_17

Rights and Permissions

How to cite this article:
Santamarina L, Godfrey J. Retinal detachment in a patient with hydroxychloroquine toxicity. J Ophthalmic Vis Res 2019;14:226-8

How to cite this URL:
Santamarina L, Godfrey J. Retinal detachment in a patient with hydroxychloroquine toxicity. J Ophthalmic Vis Res [serial online] 2019 [cited 2019 Jul 17];14:226-8. Available from: http://www.jovr.org/text.asp?2019/14/2/226/256551




  Presentation Top


A 67-year-old woman presented for a routine exam for glaucoma, initially diagnosed less than one year prior. Due to a history of lupus, she had taken hydroxychloroquine (Plaquenil®) 400 mg daily from 1995 to 2011. After losing a significant amount of weight without adjusting her dosage, she developed hydroxychloroquine toxicity, which produced a central scotoma in her right eye. She also underwent successful laser retinopexy for a retinal tear in 2011 in the right eye, followed by a vitrectomy for an idiopathic retinal hemorrhage in 2013. Cataract surgery with intraocular lens (IOL) placement was performed three months later. YAG laser capsulotomy was done several months prior to presentation. When she presented she denied any new scotomas.

Optical coherence tomography (OCT) revealed prominent diffuse loss of the central ellipsoid zone and RPE, and an adjacent area of subretinal fluid due to a new onset retinal detachment. The tri-color macular image showed an inferior hemicircle of pigmentary mottling classic for hydroxychloroquine toxicity, but no obvious retinal detachment [Figure 1], [Figure 2], [Figure 3], [Figure 4]. Clinical exam revealed a shallow inferior retinal detachment.
Figure 1. Tri-color macular photo shows an inferior hemicircle of pigmentary stippling without obvious subretinal fluid. Spectralis OCT demonstrates loss of photoreceptors and RPE at the inferior aspect of fovea and a small amount of peripheral macular subretinal fluid. OCT was scanned through fovea at the horizontal line seen in tri-color image.

Click here to view
Figure 2. Spectralis OCT scanned through the pigment stippling inferior to the fovea. The inferior retinal detachment is seen much more prominently, and the hydroxychloroquine retinopathy is also more pronounced.

Click here to view
Figure 3. OCT of the left eye demonstrates loss of photoreceptors and RPE, but no evidence of retinal detachment.

Click here to view
Figure 4. The tri-color macular photo of the left eye shows severe pigmentary changes consistent with hydroxychloroquine toxicity.

Click here to view



  Discussion Top


Hydroxychloroquine toxicity has recently become a topic of much interest to the ophthalmic and rheumatologic communities. This is because high definition OCT imaging is commonplace and the American Academy of Ophthalmology released new recommendations for routine monitoring and the proper dosage of hydroxychloroquine.[1] Visual field disturbances usually affect the paracentral areas, though they can also extend more peripherally in severe cases.[2] The image of a retinal detachment adjacent to the central area of damaged RPE and photoreceptors is dramatic and unusual, even though this has recently been described.[3] The visual field loss from both glaucoma and hydroxychloroquine toxicity prevented the patient from noticing any subjective visual complaints [Figure 5] and [Figure 6]. The importance of periodic and complete dilated eye exams to determine whether any peripheral pathology is causing any additional problems is demonstrated in this case.
Figure 5. Visual field (OD) demonstrates diffuse (central and peripheral) field loss.

Click here to view
Figure 6. Visual field (OS) shows central but not peripheral field loss.

Click here to view


Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.



 
  References Top

1.
Marmor MF, Kellner U, Lai TY, Melles RB, Mieler WF. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 Revision). Ophthalmology 2016;123:1386-1394.  Back to cited text no. 1
    
2.
Anderson C, Blaha GR, Marx JL. Humphrey visual field findings in hydroxychloroquine toxicity. Eye (Lond) 2011;12:1535-1545.  Back to cited text no. 2
    
3.
Campos-Pavón J, Sambricio J, Redondo-García I. Signs of hydroxychloroquine toxicity in a patient with rhegmatogenous retinal detachment. Arch Soc Esp Oftamol (English Edition) 2016;91:450-452.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Presentation
Discussion
References
Article Figures

 Article Access Statistics
    Viewed168    
    Printed7    
    Emailed0    
    PDF Downloaded40    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]